Narcan Provider on Long Island
November 26, 2018 | Category: Opioid Rehab
Approximately every 12 minutes, someone overdoses on opioids. Are you prepared to save a life if need be?
The misuse and addiction to opioids, including prescription pain relievers, heroin, and synthetic opioids such as fentanyl, is a serious national crisis that affects public health as well as social and economic welfare of our society. On Long Island, heroin and fentanyl appear to be the leading cause of fatalities. Statistics from the medical examiner’s office show that there were 600 opioid deaths on LI alone, In 2017.
Getting ahead of the opioid epidemic, Long Island Center for Recovery is helping our community battle this crisis by providing NARCAN® kits and NARCAN® training. NARCAN® the brand name of the nasal spray form of naloxone is an opiate antagonist that can be used for the emergency treatment of a known or suspected opioid overdose. There are many reasons for opioid overdose emergencies, but most often they happen accidentally and at home. If there are opioids, or suspect opioid abuse in your home, NARCAN® Nasal Spray should be there, too.
The signs and symptoms of an opioid overdose emergency can include:
- Unusual sleepiness or unresponsiveness
- Slow or undetectable breathing
- Slow heartbeat or low blood pressure
- Cold and clammy skin
- Contracted pupils
- Blue colored nails and lips
Nasal Spray is not a substitute for emergency medical care. Always get help immediately, even if the person wakes up, because he/she may relapse into respiratory depression soon after. The use of NARCAN® may result in symptoms of acute opioid withdrawal. Signs and results may vary from what is described above, so please make sure you consult with a professional before using this potentially life saving medicine.
As a NARCAN® provider on Long Island, LICR’s training will help you understand the signs and symptoms of an opioid overdose and teach you when and how to take action. If you are an agency and want to learn more, book a NARCAN TRAINING by calling Long Island Center for Recovery at: 800-344-5427. Anyone exposed to prescription or illegal opioids should be aware of risk factors that may lead to an accidental, life-threatening opioid overdose.
Individuals at higher risk of an opioid overdose include:
- Those who take prescription opioids (such as oxycodone, or fentanyl), especially those taking higher doses
- Taking opioids in combination with other substances such as alcohol or sleep medications known as benzodiazepines (which include Ativan®, Xanax®, and Valium®)
- People with medical conditions such as depression, HIV, or lung/liver disease
- Household members of people in possession of opioids (including prescription opioids)
Others who may be at a higher risk include:
- Those who have a reduced tolerance of opioids following detoxification
- Those with a suspected or confirmed history of substance abuse, dependence, or non-medical use of prescription or use of illegal drugs such as heroin
If you or someone you love have experienced an opioid overdose reach out for help.
DON’T GIVE UP. TREATMENT WORKS!
For addiction treatment information call us at 800-344-5427.